Alert archive / Florida / Severe Thunderstorm Warnings in 1994
Severe Thunderstorm Warning 36, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 17, 1994, 7:12 PM EDT for Brevard County, Florida. It was in force for 48 min.
The area
The counties it named.
The facts
- Issued
- May 17, 1994, 7:12 PM EDT (23:12 UTC)
- Expired
- May 17, 1994, 8:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 172313 RRA SVRMLB FLC009-FLZ501-180000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 712 PM EDT TUE MAY 17 1994 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 800 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHERN BREVARD COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...COCOA BEACH TO SEBASTIAN INLET AT 710 PM..NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES WEST OF MELBOURNE. THE THUNDERSTORM WAS MOVING TO THE SOUTHEAST AT 10 MPH AND WILL CROSS THE EAST COAST WITHIN THE NEXT HALF HOUR. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BOATERS AND MARINERS IN THE PATH OF THIS STORM SHOULD TAKE NECESSARY PRECAUTIONS. SEEK SAFE HARBOR IMMEDIATELY IF POSSIBLE. PG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:38 PM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 17, 2:38 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 235 PM EDT TUE MAY 17 1994 THE COLD FRONT NOW ACROSS NRN FL WILL CONTINUE TO MOVE SLOWLY SOUTHWARD TONIGHT THROUGH TOMORROW AS HEIGHTS GRADUALLY FALL THROUGHOUT THE REGION. THE FRONT WILL CONTINUE TO BE THE FOCUS OF LOW LEVEL MOISTURE CONVERGENCE AND ASSOCIATED SHOWER/TSTM ACTIVITY. AS BEFORE...WE EXPECT A TIGHT MOISTURE GRADIENT ACROSS THE FORECAST AREA ON WED...SO WHILE AREA 1 SHOULD DRY OUT ENOUGH TO ELIMINATE MENTION OF POPS...THERE'S ENOUGH UNCERTAINTY ACROSS AREAS 2 AND 3 TO CONTINUE MENTION OF WIDELY SCATTERED TO SCATTERED ACTIVITY. THE FRONT IS EXPECTED TO CONTINUE DRIFTING FARTHER SOUTHWARD WED NIGHT INTO THURSDAY...WHICH WILL ALLOW AREA 1 TO REMAIN DRY AND STILL LEAVE ENOUGH DOUBT IN AREA 3 TO CONTINUE FORECAST OF WIDELY SCATTERED COVERAGE. THE EARLIER CONCERN FOR THE FUTURE MOVEMENT OF THE CUTOFF LOW OVER THE NW GULF WILL BE DOWNPLAYED AS THE MODELS AGREE ON CONTINUING TO WEAKEN THE SYSTEM INTO AN OPEN WAVE AND MOVE IT INTO THE FL STRAITS WED EVENING. WHILE THE MODELS CAN HAVE TROUBLE HANDLING SYSTEMS OVER THE OPEN GULF...THE LARGE SCALE HEIGHT FALLS OVER THE SOUTHEASTERN U.S. WILL PROVIDE A DEFINITE PUSH TOWARDS THE SOUTHEAST...SO WE HAVE CONFIDENCE IN THE MODEL FORECASTS. @1...VOLUSIA LAKE @2...SEMINOLE ORANGE OSCEOLA BREVARD INDIAN RIVER @3...OKEECHOBEE MARTIN ST LUCIE MCO 67/86 65/84 321 DAB 66/82 63/82 211 MLB 69/84 68/83 321 .MLB...NONE. PETERSEN
In the hours before
Special weather statement, May 17, 5:49 PM EDT, 1 hour 23 minutes before
FLZ041-044>047-053-054-058-059-064-501-172250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 549 PM EDT TUE MAY 17 1994 ...SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY UNTIL 630 PM... ...SEVERE THUNDERSTORM WARNINGS FOR BREVARD AND LAKE COUNTIES HAVE EXPIRED...SPECIAL MARINE WARNING FOR SOUTHERN BREVARD HAS ALSO EXPIRED... AT 545 PM AN AREA OF SEVERE THUNDERSTORMS WAS OVER CENTRAL AND WESTERN ORANGE COUNTY FROM DOWNTOWN ORLANDO TO THE DISNEY COMPLEX. OTHER STRONG THUNDERSTORMS WERE ALONG THE COAST BETWEEN THE SPACE CENTER AND VERO BEACH. ALL THE ACTIVITY WAS MOVING SOUTHEAST AT 10 TO 15 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF DAMAGE OR SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
Special weather statement, May 17, 5:49 PM EDT, 1 hour 23 minutes before
FLZ041-044>047-053-054-058-059-064-501-172250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 549 PM EDT TUE MAY 17 1994 ...SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY UNTIL 630 PM... ...SEVERE THUNDERSTORM WARNINGS FOR BREVARD AND LAKE COUNTIES HAVE EXPIRED...SPECIAL MARINE WARNING FOR SOUTHERN BREVARD HAS ALSO EXPIRED... AT 545 PM AN AREA OF SEVERE THUNDERSTORMS WAS OVER CENTRAL AND WESTERN ORANGE COUNTY FROM DOWNTOWN ORLANDO TO THE DISNEY COMPLEX. OTHER STRONG THUNDERSTORMS WERE ALONG THE COAST BETWEEN THE SPACE CENTER AND VERO BEACH. ALL THE ACTIVITY WAS MOVING SOUTHEAST AT 10 TO 15 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IF DAMAGE OR SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
Special weather statement, May 17, 6:11 PM EDT, 1 hour 1 minute before
FLZ053-172315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 611 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY... AT 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY EXTENDING FROM KISSIMMEE TO NARCOOSEE. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 TO 15 MPH. IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...DANGEROUS LIGHTNING..AND POSSIBLE HAIL. PERSONS IN NORTHERN OSCEOLA COUNTY SHOULD BE ALERT FOR THESE THUNDERSTORMS AND TAKE SAFE SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. PG
Special weather statement, May 17, 6:11 PM EDT, 1 hour 1 minute before
FLZ053-172315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 611 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY... AT 610 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG THUNDERSTORMS MOVING INTO NORTHERN OSCEOLA COUNTY EXTENDING FROM KISSIMMEE TO NARCOOSEE. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 TO 15 MPH. IN ADDITION TO VERY HEAVY DOWNPOURS..THE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...DANGEROUS LIGHTNING..AND POSSIBLE HAIL. PERSONS IN NORTHERN OSCEOLA COUNTY SHOULD BE ALERT FOR THESE THUNDERSTORMS AND TAKE SAFE SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. PG
Special weather statement, May 17, 7:06 PM EDT, 6 minutes before
FLZ047-053-054-059-064-501-180010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 706 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF EAST CENTRAL FLORIDA... AT 705 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING ALONG THE BREVARD/OSCEOLA COUNTY LINE FROM 5 MILES WEST OF COCOA TO 10 MILES SOUTHWEST OF MELBOURNE. A FEW THUNDERSTORMS EXTENDED INLAND TO LAKE KISSIMMEE..WERE ALONG THE EAST COAST BETWEEN COCOA BEACH AND MELBOURNE BEACH..AND OVER THE NORTH SIDE OF LAKE OKEECHOBEE. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH AND DURING THE NEXT HOUR WILL EXTEND FROM THE EAST COAST AND NEAR SHORE COASTAL WATERS BETWEEN CAPE CANAVERAL AND SEBASTIAN INLAND TO AROUND LAKE KISSIMMEE. A FEW THUNDERSTORMS WILL DEVELOP NEAR THE COAST BETWEEN STUART AND JUPITER INLET AND EXTEND INLAND TO LAKE OKEECHOBEE. THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...STRONG GUSTY WINDS.. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THESE AREAS..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE STRONG THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. PG
Special weather statement, May 17, 7:08 PM EDT, 4 minutes before
FLZ047-053-054-059-064-501-180010- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 706 PM EDT TUE MAY 17 1994 ...STRONG THUNDERSTORMS CONTINUE ACROSS PARTS OF EAST CENTRAL FLORIDA... AT 705 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING ALONG THE BREVARD/OSCEOLA COUNTY LINE FROM 5 MILES WEST OF COCOA TO 10 MILES SOUTHWEST OF MELBOURNE. A FEW THUNDERSTORMS EXTENDED INLAND TO LAKE KISSIMMEE..WERE ALONG THE EAST COAST BETWEEN COCOA BEACH AND MELBOURNE BEACH..AND OVER THE NORTH SIDE OF LAKE OKEECHOBEE. THE THUNDERSTORMS WERE MOVING TO THE SOUTHEAST AT 10 MPH AND DURING THE NEXT HOUR WILL EXTEND FROM THE EAST COAST AND NEAR SHORE COASTAL WATERS BETWEEN CAPE CANAVERAL AND SEBASTIAN INLAND TO AROUND LAKE KISSIMMEE. A FEW THUNDERSTORMS WILL DEVELOP NEAR THE COAST BETWEEN STUART AND JUPITER INLET AND EXTEND INLAND TO LAKE OKEECHOBEE. THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...STRONG GUSTY WINDS.. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THESE AREAS..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE STRONG THUNDERSTORMS AND SEEK SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. PG
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:52 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 53 min |
| May 17, 5:11 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 34 min |
| May 17, 5:40 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.